Iowa, 2018

Flash Flooding and Hail in Iowa, June 14, 2018

June 14, 2018 · NWS FSD · 8 events in 3 counties and zones

An increasing low-level jet of 40 knots with terminus across northwest Iowa spurred development of thunderstorms during the early morning hours. 5 C/km resulting in modest elevated instability of 1000-1500 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An increasing low-level jet of 40 knots with terminus across northwest Iowa spurred development of thunderstorms during the early morning hours. Mid-level lapse rates were at best weakly unstable from 7-7.5 C/km resulting in modest elevated instability of 1000-1500 J/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 13, 6:09 PM CST, 8 hours 21 minutes earlier.

Area forecast discussion, Jun 13, 6:09 PM CST, 8 hours 21 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
709 PM CDT Wed Jun 13 2018

.SHORT TERM...(This evening through Thursday)
Issued at 358 PM CDT Wed Jun 13 2018

The focus of the short-term in the showers and thunderstorms
expected into Thursday morning.

Currently there is light stratiform rain over many portions of
southeastern South Dakota with embedded thunderstorms over south
central South Dakota. This area of precipitation is coincident
with strong theta-E advection between 850 and 700 mb. Expect that
this first area of showers and storms will slowly weaken as they
continue to move east although at a few light showers will reach
as far east as Hwy 71 in southwestern Minnesota and northwestern
Iowa prior to sunset. The low level jet is expected to strengthen
after sunset and with mid level lapse rates from 7 to 7.5 C and
MUCAPEs between 1000-1500 J/kg, expect that storms will redevelop
between the James River and Big Sioux River Valley between 06Z and
09Z. These storms will move to the east through Thursday morning
and expected to be east of Spencer and Windom by noon. The
effective shear is marginal due to the relatively high-based
storms so not expecting these storms to be severe although some
could contain small hail later tonight. Due to the high based
nature of the storms, most rainfall will be light although local
amounts of 0.25-0.5" are possible through Thursday morning.
Finally not expecting widespread rain later tonight - rather
storms should remain scattered through the morning with the most
coverage expected across northwestern Iowa.

Once the storms clear the area, skies should clear out within a
couple of hours. West of I-29, skies are expected to be sunny
much of the day while clouds may not clear out of southwestern
Minnesota and northwestern Iowa until mid afternoon. With 925 mb
temps exceeding 30 C west of I-29, highs are expected to rise
into the low to mid 90s while more clouds keep highs in the mid
80s in southwestern Minnesota. Dew points will also be climbing
during the day and by afternoon it will also feel humid resulting
in heat indices in the upper 90s to near 100 in the Missouri
Valley west of Yankton. Did not issue a heat advisory at this time
but will need to be considered for tomorrow afternoon.

.LONG TERM...(Thursday night through Wednesday)
Issued at 358 PM CDT Wed Jun 13 2018

In the long term, the primary concern is the heat through Sunday.

Once again the GFS and ECMWF are most consistent keeping the surface
front generally west of I-29 through Sunday evening.  The front does
waver across portions of the Missouri and James Valleys Friday
through Sunday because overnight convection may produce outflow
which forces the front southeast overnight and then have it try to
retreat back to the northwest during the day.  What this means is
that we are most confident about temperatures in northwestern Iowa,
northeast Nebraska, and far southeast South Dakota where the front
is least likely to move through. Confidence is lower north of I-90
in southwestern Minnesota and west of Hwy 81 in southeastern South
Dakota. We are looking at highs in the 90s Friday to Sunday with mid
90s likely in far southeast South Dakota into portions of
northwestern Iowa. With dew points the long term, the primary
concern is the heat through Sunday.

What is apparent is that the warm sector is likely to remain
capped through Sunday with MLCIN exceeding 100 J/kg most days.
North of the boundary, thunderstorms are possible. At this point,
the best chance for storms both Friday night and Saturday night
appears to be north of Hwy 14 and west of the James River where
the cap weakens and frontal ascent will help parcels reach the
LFC. With MLCAPES well above 2000 J/kg and bulk shear of 30 to 40
kts, severe storms will be possible although with confidence low
as to whether storms will move as far south as Chamberlain and
Huron, will not highlight this threat at this time. On Sunday a
jet streak will move across the US-Canadian border with the right
entrance region moving across the Dakotas into Minnesota Sunday
night. The best divergence is generally north of Hwy 14 with
forcing for ascent decreasing as on heads south and east toward
Hwy 20. For this reason have the highest PoPs north of I-90 with
much lower PoPs in northwestern Iowa.

Much cooler weather is then expected to begin next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 709 PM CDT Wed Jun 13 2018

Convection associated with weak wave passing through the area will
remain east of the TAF sites across northwest IA and southwest MN
early this evening. Will be watching for redevelopment of
thunderstorms later tonight around KFSD and KSUX as low-level jet
as another weak wave moves northeast across the area. Conditions
should remain VFR, with potential exception of a very brief dip
to MVFR visibility within stronger cores, much beyond any mention
at this time. In wake of later night convection, strengthening
inversion suggests potential for some MVFR ceilings for part of
the morning around KFSD, but at this time confidence remains low
enough to maintain a scattered layer mention at those heights.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...Chapman
Hazardous weather outlook, Jun 13, 8:13 PM CST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
913 PM CDT Wed Jun 13 2018

SDZ038>040-050-052>055-057>061-063>065-068-069-150215-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-Yankton-
913 PM CDT Wed Jun 13 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are possible during the early morning
hours Thursday east of the James River. Severe storms are not
expected, but stronger storms may produce small hail and brief
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A heat wave begins Thursday, lasting through the weekend.
Widespread 90+ degree afternoon temperatures look likely with
heat indices approaching 100.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-070-071-150215-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-
Lincoln SD-Clay SD-Union-
913 PM CDT Wed Jun 13 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Scattered thunderstorms will develop after 100 am mainly near and
east of Interstate 29. A few storms will be capable of hail up to
half dollar size.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A heat wave begins Thursday, lasting through the weekend.
Widespread 90+ degree afternoon temperatures look likely with
heat indices approaching 100.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Sioux Falls radar (KFSD), 126 km away, was scanning. The volume nearest the first event began at 08:30 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 2 hail. Local standard time, as filed.

Hail, Cherokee

When
June 14, 2:30 AM CST to 2:32 AM CST
Where
Cherokee County, 1.67 mi WSW of Fielding
Measured
1 in hail
Reported by
Public
Coordinates
42.660, -95.830

Hail, Clay

When
June 14, 3:22 AM CST to 3:23 AM CST
Where
Clay County, 0.51 mi E of Peterson
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
42.920, -95.340

Flash Flood, O'Brien

When
June 14, 5:52 AM CST to 8:00 AM CST
Where
O'Brien County, 2.53 mi NW of Hartley to 1.78 mi NE of Hartley Muni Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
43.204, -95.518

Torrential rainfall was localized across parts of northwest Iowa. Hartley measured 6 to 6.5 inches rainfall in just 2 to 3 hours, which produced widespread flooding within the city and water overrunning U.S. Highway 18 two miles east of Hartley. Numerous basements were inundated with water, which stood from 1 to 3 feet in depth in much of town.

Flash Flood, Clay

When
June 14, 6:28 AM CST to 6:00 PM CST
Where
Clay County, 0.52 mi WNW of Spencer to 0.44 mi NE of Spencer
Cause
Heavy Rain
Reported by
Public
Coordinates
43.153, -95.159

One to two inches of rainfall in an hour caused significant street flooding in Spencer.

Flash Flood, O'Brien

When
June 14, 6:45 AM CST to 9:00 AM CST
Where
O'Brien County, 0.42 mi NW of Hartley to 0.37 mi ENE of Hartley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.184, -95.486

Rainfall of 6 to 6.5 inches resulted in significant flooding through much of Hartley with water standing up to 3 feet in depth. Storm sewers backed up all over town, with water encroaching into many basements.

Flash Flood, O'Brien

When
June 14, 7:00 AM CST to 9:00 AM CST
Where
O'Brien County, 3.63 mi NNW of Archer to 3.87 mi NNW of Archer
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.169, -95.795

Heavy rainfall from 3 to 6 inches fell in the Little Floyd river basin in two to three hours, with 5.90 near Sanborn. Flash flooding resulted along the Little Floyd River, including a couple feet of water crossing Oak Hill Avenue south of 330th St.

Flash Flood, O'Brien

When
June 14, 8:05 AM CST to 9:00 AM CST
Where
O'Brien County, 1.23 mi ENE of Sheldon to 0.8 mi SSE of Sheldon Muni Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.189, -95.849

Rainfall from 2 to 5 inches in the Wolf Creek watershed produced a flash flood along Wolf Creek from near the Sheldon Country Club to the confluence with the Floyd River near Sheldon. Water flowed over old highway 60 north of Hills Park just north of Sheldon.

Flash Flood, Clay

When
June 14, 8:12 AM CST to 9:30 AM CST
Where
Clay County, 1.19 mi WNW of Webb to 1.09 mi W of Webb
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.958, -95.021

Rainfall of 5.00 inches was reported at Webb in a couple hours, taking water over most roadways in and near Webb.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764507, 764508, 764502, 764503, 764504, 764509, 764505, 764506.